Academic Journals Database
Disseminating quality controlled scientific knowledge

Case report: hydroquinone and/or glutaraldehyde induced acute myeloid leukaemia?

ADD TO MY LIST
 
Author(s): Makropoulos Vassilios | Alexopoulos Evangelos

Journal: Journal of Occupational Medicine and Toxicology
ISSN 1745-6673

Volume: 1;
Issue: 1;
Start page: 19;
Date: 2006;
Original page

ABSTRACT
Abstract Background Exposures to high doses of irradiation, to chemotherapy, benzene, petroleum products, paints, embalming fluids, ethylene oxide, herbicides, pesticides, and smoking have been associated with an increased risk of acute myelogenous leukemia (AML). Although there in no epidemiological evidence of relation between X-ray developer, fixer and replenisher liquids and AML, these included glutaraldehyde which has weakly associated with lymphocytic leukemia in rats and hydroquinone has been increasingly implicated in producing leukemia, causing DNA and chromosomal damage, inhibits topo-isomerase II, alter hematopoiesis and inhibit apoptosis of neoplastic cells. Case presentation Two white females (A and B) hired in 1985 as medical radiation technologists in a primary care center, in Greece. In July 2001, woman A, 38-years-old, was diagnosed as having acute monocytic leukaemia (FAB M5). The patient did not respond to therapy and died threeweeks later. In August 2001, woman B, 35-year-old, was diagnosed with acute promyelocytic leukaemia (FAB M3). Since discharge, she is in continuous complete remission. Both women were non smokers without any medical history. Shortly after these incidents official inspectors and experts inspected workplace, examined equipment, archives of repairs, notes, interviewed and monitored employees. They concluded that shielding was inadequate for balcony's door but personal monitoring did not show any exceeding of TLV of 20 mSv yearly and cytogenetics analysis did not reveal findings considered to be characteristics of ionizing exposure. Equipment for developing photos had a long list of repairs, mainly leakages of liquids and increases of temperature. On several occasions the floor has been flooded especially during 1987–1993 and 1997–2001. Inspection confirmed a complete lack of ventilation and many spoiled medical x-ray films. Employees reported that an "osmic" level was continuously evident and frequently developed symptoms of respiratory irritation and dizziness. Conclusion The findings support the hypothesis that the specific AML cases might have originated from exposure to chemicals, especially hydroquinone and/or glutaraldehyde. The report also emphasises the crucial role of inspection of facilities and enforcement of compliance with regulations in order to prevent similar incidents.
Affiliate Program     

Tango Rapperswil
Tango Rapperswil